Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 70, NWS La Crosse, WI

July 3, 2007Richland County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 3, 2007, 6:42 PM CDT for Richland County, Wisconsin. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2007, 6:42 PM CDT (23:42 UTC)
Expired
Jul 3, 2007, 7:30 PM CDT
In force
48 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Richland County, WI

The radar

The La Crosse radar (KARX), 70 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 6:50 PM CDTTSTM WND DMGIthaca, WILARGE TREES DOWN AND SHED MOVED OFF FOUNDATION AT ITHACA SCHOOL. ALSO BARN BLOWN DOWN ON HWY 58 NEAR ITHACA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 6:08 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2007-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2007-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1565 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 032342 RRA
SVRARX
WIC103-040030-
/O.NEW.KARX.SV.W.0070.070703T2342Z-070704T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
642 PM CDT TUE JUL 3 2007

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICHLAND COUNTY IN SOUTHWEST WISCONSIN...

* UNTIL 730 PM CDT

* AT 641 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  HIGHWAY 56 AND COUNTY M M...OR ABOUT 15 MILES NORTHWEST OF RICHLAND
  CENTER...AND MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SYLVAN AND ASH RIDGE AROUND 645 PM...
  SABIN AND BOSSTOWN AROUND 650 PM...
  WOODSTOCK AROUND 655 PM...
  COUNTY ROADS A AND Z AND GILLINGHAM AROUND 700 PM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

LAT...LON 4356 9052 4355 9067 4340 9067 4320 9042
      4336 9021

$$

 04
3 follow-up statements
000 
WWUS53 KARX 032359
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
658 PM CDT TUE JUL 3 2007

WIC103-040030-
/O.CON.KARX.SV.W.0070.000000T0000Z-070704T0030Z/
RICHLAND WI-
658 PM CDT TUE JUL 3 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR RICHLAND COUNTY...

AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR COUNTY ROADS A AND Z...OR 9 MILES NORTHWEST OF RICHLAND
CENTER...MOVING SOUTHEAST AT 25 MPH.

A SECOND SEVERE THUNDERSTORM WAS LOCATED NEAR LOYD AND IS ALSO 
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND PENNY 
SIZED HAIL. THIS STORM WAS MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAYS 80 AND 56 AND BUCK CREEK AROUND 705 PM...
  RICHLAND CENTER AND COUNTY ROADS Z Z AND Q AROUND 710 PM...
  HIGHWAYS 58 AND 154 AND HIGHWAY 80 AND COUNTY Y AROUND 715 PM...
  COUNTY ROADS O AND O O AND HIGHWAY 58 AND COUNTY B AROUND 720 PM...

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

LAT...LON 4356 9052 4355 9067 4340 9067 4320 9042
      4336 9021

$$

 04
000 
WWUS53 KARX 040014
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
714 PM CDT TUE JUL 3 2007

WIC103-040030-
/O.CON.KARX.SV.W.0070.000000T0000Z-070704T0030Z/
RICHLAND WI-
714 PM CDT TUE JUL 3 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR RICHLAND COUNTY...

SPOTTERS REPORTED 16 TO 20 INCH DIAMETER TREES DOWN NEAR THE 
INTERSECTIONS OF HIGHWAYS 58 AND 154 AT 705 PM CDT.

AT 711 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR RICHLAND CENTER...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAYS 58 AND 154 AND HIGHWAY 58 AND COUNTY B AROUND 720 PM...

LAT...LON 4356 9052 4355 9067 4340 9067 4320 9042
      4336 9021

$$
000 
WWUS53 KARX 040029 RRA
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
730 PM CDT TUE JUL 3 2007

WIC103-040040-
/O.EXP.KARX.SV.W.0070.000000T0000Z-070704T0030Z/
RICHLAND WI-
730 PM CDT TUE JUL 3 2007

...THE SEVERE THUNDERSTORM WARNING FOR RICHLAND COUNTY EXPIRES AT 730
PM CDT...

THE STORM WHICH PROMPTED THIS WARNING HAS MOVED OUT OF THE WARNED
AREA.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA.

LAT...LON 4356 9052 4355 9067 4340 9067 4320 9042
      4336 9021

$$

 04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:40 PM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jul 3, 2:40 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
240 PM CDT TUE JUL 3 2007

.SHORT TERM...TONIGHT THROUGH FRIDAY

ATTENTION FOCUSED ON CONVECTIVE POTENTIAL TONIGHT...WITH SEVERE
CHANCES...RAIN POTENTIAL THROUGH THURSDAY...THEN A REBUILDING RIDGE.

AREA CURRENTLY UNDER TORNADO WATCH 477. ACTIVE CONVECTION BLOSSOMING
OVER AREA PER RADAR AND SATELLITE IMAGERY. SURFACE OBSERVATIONS
INDICATE HUMID AIR POURING IN...WITH DEWPOINTS INTO THE LOWER 70S
OVER THE WESTERN HALF OF THE FORECAST AREA AT 18Z.

12Z 03JULY07 MODEL SOLUTIONS SOMEWHAT IN AGREEMENT IN THE INITIAL
PERIODS...BUT DIFFER FROM THURSDAY ON. NAM APPEARS TO PUT A BIT TOO
MUCH EMPHASIS ON TRAILING SHORT WAVE ENERGY BY THEN. GFS CLOSER TO
OTHER MODELS IN KEEPING THIS ENERGY WEAKER AND FURTHER NORTH AND
EAST.

FOR THIS AFTERNOON/EVENING...AMPLE CAPE BEING BUILT IN WARM AND HUMID
AIRMASS...WITH CONVECTION PERCOLATING ACROSS THE FORECAST AREA. COULD
SEE SOME OF THESE STORMS INTENSIFY TO SEVERE LEVELS...WITH HAIL AND
STRONG WINDS THE MAIN THREATS. HOWEVER...DESPITE WEAK 0-6 KM BULK
SHEAR...THERE IS AMPLE LOWER LEVEL SHEAR FOR ROTATING STORMS AND THE
POTENTIAL FOR SOME SPIN-UPS. HENCE THE TORNADO WATCH.  THE MAIN
VORTICITY CENTER DRIVING THIS LOOKS TO MOVE ACROSS THE FORECAST
AREA BY MIDNIGHT...TAKING THE BEST CHANCE OF CONVECTION ALONG WITH
IT. HOWEVER...WEAKER SHORT WAVE ENERGY TRAILING IT...WITH REMNANT
BOUNDARIES...WILL HANG ONTO CHANCES THROUGH THE NIGHT.

SURFACE FRONT AND MOST SIGNIFICANT OF THE SHORT WAVE ENERGY LOOKS TO
BE SOUTH AND EAST OF THE AREA BY WEDNESDAY. HOWEVER...STILL ANOTHER
WEAK SHORT WAVE TROUGH IN THE NORTHWEST FLOW EXPECTED TO DROP INTO
WISCONSIN ON WED...WHICH COULD STILL RESULT IN RAIN...ESPECIALLY
OVER THE SOUTHEAST. FRONT AND FORCING FAR ENOUGH SOUTH BY WEDNESDAY
NIGHT TO PRECLUDE THE NEED FOR ANY POP.

ONE LAST SHORT WAVE TROUGH LOOKS TO ROTATE INTO THE WESTERN GREAT
LAKES REGION FOR THURSDAY. STILL SOME RESIDUAL MOISTURE LINGERING...
AND WITH THE ADVECTION OF COOLER AIR ALOFT COMING IN WITH THE WAVE...
SOME CONVECTION IS POSSIBLE...ESPECIALLY OVER THE EASTERN HALF OF
THE FORECAST AREA.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY

THE MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT INITIALLY WITH RE-
AMPLIFICATION OF THE WEST COAST UPPER RIDGE FOR THE LAST PART OF THE
WEEK. BUT AS WE MOVE TOWARD SUNDAY...THE MODELS BEGIN TO DIVERGE AS
THE RIDGE FLATTENS AGAIN IN RESPONSE TO SHORT WAVES MOVING THROUGH
AND OVER IT.  AS THIS FLATTENING OCCURS...A FRONTAL BOUNDARY WILL
BEGIN TO SAG SOUTH TOWARD THE FORECAST AREA.  HARD TO SAY JUST HOW
FAST THIS WILL OCCUR...BUT AT THIS TIME...A MODEL BLEND WOULD
SUGGEST THE FRONT WILL GET INTO CENTRAL MN BY MONDAY MORNING...BUT
MAY TAKE ALL THE WAY UNTIL LATE TUESDAY TO GET THROUGH THE REGION.
AS SUCH...WILL HAVE TO PLACE RAIN CHANCES IN THE FORECAST FROM
SUNDAY THROUGH TUESDAY NIGHT.

MW

&&

.AVIATION...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED TO BE
AROUND THE TAF SITES INTO THE EVENING HOURS. MVFR CEILINGS EXPECTED
NEAR THE STORMS...BUT VISIBILITIES COULD BRIEFLY DROP TO IFR WITH
SOME LOCALLY HEAVY DOWNPOURS. WIND GUSTS IN EXCESS OF 40 KNOTS AND
HAIL WILL ALSO BE POSSIBLE WITH THE STRONGER STORMS. THE ACTIVITY IS
EXPECTED TO DECREASE IN INTENSITY AND COVERAGE AFTER 01Z AS THE
ACTIVITY SLIDES EAST AND SOUTHEAST AHEAD OF AN ADVANCING COLD FRONT.
THE FRONT WILL SWITCH THE WINDS FROM THE SOUTHWEST AROUND TO THE
NORTHWEST BUT SPEEDS EXPECTED TO REMAIN AROUND 10 KNOTS OR LESS.
ONCE THE FRONT GOES THROUGH LOOK FOR VFR CONDITIONS TO RETURN.

04

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&
Hazardous weather outlook, Jul 3, 3:02 PM CDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
302 PM CDT TUE JUL 3 2007

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-041100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
302 PM CDT TUE JUL 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ANOTHER AREA OF THUNDERSTORMS MAY DEVELOP OVER THE SOUTHERN
SECTIONS OF MINNESOTA AHEAD OF A COLD FRONT AND MOVE INTO THE AREA
LATE THIS AFTERNOON AND EVENING. THESE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE SEVERE WEATHER WITH THE MAIN THREATS BEING
DAMAGING WINDS AND LARGE HAIL. AN ISOLATE TORNADO WILL ALSO BE
POSSIBLE. THE MAIN WINDOW FOR SEVERE WEATHER WILL BE FROM 5 PM TO
10 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL LINGER INTO WEDNESDAY ACROSS MUCH
OF THE AREA BEFORE THE FRONT CLEARS THE AREA. SEVERE WEATHER IS NOT
EXPECTED...BUT DEADLY LIGHTNING WILL BE POSSIBLE WITH ANY
THUNDERSTORM. A WEAK WEATHER SYSTEM ON THURSDAY MAY BRING A SMALL
THUNDERSTORM THREAT AGAIN TO THE AREA...BUT THESE STORMS ARE EXPECTED
TO REMAIN BELOW SEVERE LEVELS...WITH LIGHTNING THE MAIN THREAT.

THE NEXT CHANCE FOR THUNDERSTORMS WILL DEVELOP AS A HOT AND HUMID
AIRMASS OVERSPREADS THE AREA FOR THE WEEKEND...WITH THUNDERSTORM
CHANCES INCREASING AS A FRONT INTERACTS WITH THIS AIRMASS ON
SUNDAY. HEAT INDICES THIS WEEKEND MAY BECOME ELEVATED IF
PROJECTED TEMPERATURE AND HUMIDITY FORECASTS VERIFY. STAY TUNED FOR
FURTHER REFINEMENT ON THE WEEKEND FORECAST IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY STILL BE NECESSARY THIS AFTERNOON AND
EVENING...PRIMARILY BETWEEN 5 PM AND 10 PM. SPOTTERS AND SPOTTER
GROUPS ARE ENCOURAGED TO MONITOR THE LATEST STATEMENTS...WATCHES AND
WARNINGS...IN PREPARATION FOR RAPID DEPLOYMENT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

04

In the hours before

Local storm report, Jul 3, 5:24 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
524 PM CDT TUE JUL 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             SPARTA                  43.94N 90.81W
07/03/2007  E0.25 INCH       MONROE             WI   TRAINED SPOTTER

            WIND GUSTS TO 45 MPH HAVE ALSO BEEN REPORTED OVER THE
            PAST 5 MINUTES AROUND SPARTA.

&&

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 4:07 PM CDTSevere Thunderstorm WarningARXTrempealeau38 min
Jul 3, 5:09 PM CDTSevere Thunderstorm WarningARXLa Crosse, Monroe66 min
Jul 3, 5:12 PM CDTSevere Thunderstorm WarningARXAdams33 min
Jul 3, 5:41 PM CDTTornado WarningARXVernon34 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.